A Caltech Library Service

Aspherical heterogeneity of the mantle from phase velocities of mantle waves

Nakanishi, Ichiro and Anderson, Don L. (1984) Aspherical heterogeneity of the mantle from phase velocities of mantle waves. Nature, 307 (5947). pp. 117-121. ISSN 0028-0836. doi:10.1038/307117a0.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


Long-period surface waves are used to map the lateral heterogeneity of the upper 100–600 km of the mantle. There is good correlation of velocity with surface tectonics and heat flow. Convergence regions are generally slow for Love waves and fast for Rayleigh waves. Back arc basins have slower than average shallow mantle. Some island arcs show evidence of fast material at greater depth. Deep-seated slow anomalies underlie the Red Sea–Afar region of north-east Africa, western North American–northern East Pacific Rise, Indian Ocean triple junction and the Tasman Sea–Campbell Plateau regions. The fastest regions are in the north central Australia–New Guinea and the South Atlantic.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1984 Macmillan Journals Ltd. Received 28 June; accepted 14 September 1983. We thank Henri-Claude Nataf, Hiroo Kanamori, and Bradford Hager for suggestions. Jeffrey Given, Fumiko Tajima, and Jeanne Sauber helped us retrieve the seismograms from the GDSN day tapes at an early stage of this study. The IDA data used in this study were made available by courtesy of the IDA project team at the Institute of Geophysics and Planetary Physics, University of California, San Diego. This research was supported by NASA grant NSG-7610 and NSF grant EAR811-5236. Contribution no. 3912, Division of Geological and Planetary Sciences, California Institute of Technology.
Funding AgencyGrant Number
Other Numbering System:
Other Numbering System NameOther Numbering System ID
Caltech Division of Geological and Planetary Sciences3912
Issue or Number:5947
Record Number:CaltechAUTHORS:20140507-093156448
Persistent URL:
Official Citation:Nakanishi, I., & Anderson, D. L. (1984). Aspherical heterogeneity of the mantle from phase velocities of mantle waves. [10.1038/307117a0]. Nature, 307(5947), 117-121.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:45556
Deposited By: Jason Perez
Deposited On:07 May 2014 17:12
Last Modified:10 Nov 2021 17:14

Repository Staff Only: item control page